Alert archive / California / Special Marine Warnings in 2012

Special Marine Warning 20, NWS Eureka, CA

October 23, 2012

NWS Eureka, CA issued this special marine warning at Oct 23, 2012, 2:40 PM PDT. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2012, 2:40 PM PDT (21:40 UTC)
Expired
Oct 23, 2012, 3:15 PM PDT
In force
35 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon

The radar

The Eureka (Bunker Hill) radar (KBHX), 85 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.7 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2012-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2012-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WHUS56 KEKA 232140
SMWEKA
PZZ475-232215-
/O.NEW.KEKA.MA.W.0020.121023T2140Z-121023T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE EUREKA CA
240 PM PDT TUE OCT 23 2012

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  WATERS FROM CAPE MENDOCINO TO PT. ARENA CA FROM 10 TO 60 NM OVER
  PACIFIC WATERS...

* UNTIL 315 PM PDT

* AT 235 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM...PRODUCING STRONG WINDS 34 KNOTS OR GREATER OVER     
  WATERS ABOUT 31 NM SOUTHWEST OF PT. DELGADA...MOVING NORTH         
  AT 10 KNOTS. THIS STORM IS ALSO CAPABLE OF PRODUCING NICKLE SIZE 
HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

* THIS STRONG THUNDERSTORM WILL OTHERWISE REMAIN AWAY FROM           
  SIGNIFICANT COASTAL LANDMARKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

&&

LAT...LON 3986 12453 3982 12429 3959 12444 3962 12457
TIME...MOT...LOC 2138Z 195DEG 10KT 3964 12450

$$

RPA
2 follow-up statements
382 
FZUS76 KEKA 232157
MWSEKA

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
257 PM PDT TUE OCT 23 2012

PZZ475-232215-
/O.CON.KEKA.MA.W.0020.000000T0000Z-121023T2215Z/
257 PM PDT TUE OCT 23 2012

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 315 PM PDT...

FOR THE FOLLOWING AREA...
WATERS FROM CAPE MENDOCINO TO PT. ARENA CA FROM 10 TO 60 NM OVER
PACIFIC WATERS...

AT 253 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM...PRODUCING STRONG WINDS 34 KNOTS OR GREATER 
OVER WATERS 28 NM SOUTHWEST OF PT. DELGADA...MOVING NORTHEAST AT 10 
KNOTS. THIS STORM IS ALSO CAPABLE OF PRODUCING NICKLE SIZE HAIL AND 
OCCASIONAL CLOUD TO GROUND LIGHTNING.

THIS STRONG THUNDERSTORM WILL OTHERWISE REMAIN AWAY FROM SIGNIFICANT
COASTAL LANDMARKS OVER THE INDICATED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

&&

LAT...LON 3959 12444 3967 12453 3979 12445 3978 12432
TIME...MOT...LOC 2156Z 219DEG 12KT 3968 12445

$$

RPA
952 
FZUS76 KEKA 232214
MWSEKA

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
314 PM PDT TUE OCT 23 2012

PZZ475-232224-
/O.EXP.KEKA.MA.W.0020.000000T0000Z-121023T2215Z/
314 PM PDT TUE OCT 23 2012

...SPECIAL MARINE WARNING WILL EXPIRE AT 315 PM PDT...

THE AFFECTED AREA WAS...
WATERS FROM CAPE MENDOCINO TO PT. ARENA CA FROM 10 TO 60 NM OVER
PACIFIC WATERS...

LAT...LON 3959 12444 3967 12453 3979 12445 3978 12432
TIME...MOT...LOC 2214Z 219DEG 12KT 3973 12440

$$

RPA

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Oct 23, 4:35 AM PDT, 10 hours 5 minutes earlier.

Area forecast discussion, Oct 23, 4:35 AM PDT, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
435 AM PDT TUE OCT 23 2012

.SYNOPSIS...RAIN AND HIGH ELEVATION SNOW SHOWERS WILL DIMINISH
SLIGHTLY ON TODAY BEFORE INCREASING AGAIN TONIGHT AS ANOTHER WAVE
IMPACTS THE REGION. SHOWERS WILL MAINLY TAPER OFF WEDNESDAY NIGHT
WITH DRY WEATHER EXPECTED HEADING INTO THE WEEKEND.
&&

.DISCUSSION...A BRIEF LULL IN SHOWER ACTIVITY EXPECTED THIS
MORNING THROUGH EARLY AFTERNOON BEFORE THE NEXT SHORT WAVE ROTATES
AROUND THE UPPER LOW OFFSHORE. SHOWER COVERAGE WILL INCREASE THIS
AFTERNOON AND EVENING AS THIS WAVE APPROACHES THE REGION. A TSTM
OR TWO WILL BE POSSIBLE TODAY WITH STRONGER SHOWERS CAPABLE OF
PRODUCING SMALL HAIL AGAIN. WILL ISSUE ANOTHER WINTER WX ADVISORY
AFTER THE CURRENT ONE EXPIRES AS SHOWER ACTIVITY OVERNIGHT INTO
THU WILL RESULT IN NEW ACCUMULATIONS OF 3-7 INCHES ABOVE 4000 FT
WITH ACCUMULATIONS OF 2-4 INCHES DOWN TO 3500FT. SHOWERS WILL
DIMINISH WED NIGHT WITH A FEW SHOWERS POSSIBLE INTO THU MORNING.
PARTIAL CLEARING WEDNESDAY NIGHT WILL ALLOW TEMPS ACROSS THE
INTERIOR TO FALL BELOW FREEZING QUICKLY. ABUNDANT LL MOISTURE FROM
RECENT RAINS MAKE FOG LIKELY AS WELL OVERNIGHT INTO THU MORNING.
BETTER CHANCE OF OVERNIGHT FREEZE AND FOG ACROSS THE INTERIOR THU
INTO FRI WITH MODELS IN AGREEMENT ON BROAD RIDGE MOVG OVER THE
WEST COAST. MODEL SOLNS DIVERGE THIS WEEKEND SO TRENDED POPS
TOWARDS CLIMO BEFORE INCREASING AGAIN EARLY NEXT WEEK AS ANOTHER
LONGWAVE TROUGH APPROACHES THE WEST COAST.
&&

.AVIATION...VFR CONDS WILL RULE TODAY AS A COLD AIR MASS
SLOWLY SETTLES OVER THE REGION. PERIODIC MVFR CONDITIONS IN
MODERATE TO HEAVY PRECIP ACTIVITY WILL LIKELY INCREASE IN
COVERAGE THIS AFTERNOON AND AGAIN TONIGHT.
&&

.MARINE...SURFACE LOW PARKED OFFSHORE THE PAC NW COAST WILL PERSIST
THROUGH WED. ANOTHER SPOKE OF ENERGY WILL CLIP THE FORECAST AREA
BY THIS EVENING AND GENERATE GUSTY SW WINDS UP TO 35 KT BY THIS
EVENING. SURFACE LOW WILL LIKELY BEGIN TO DISSIPATE ON WED. SHORT
PERIOD WEST SWELL UNDER 10 FT WILL GOVERN THE SEA STATE THROUGH WED.
&&

.EKA WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 2 AM PDT WED FOR
PZZ450-470.
&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Oct 23, 5:45 AM PDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
545 AM PDT TUE OCT 23 2012

CAZ001-002-241245-
REDWOOD COAST-MENDOCINO COAST-
545 AM PDT TUE OCT 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A BRIEF LULL IN SHOWER ACTIVITY THIS MORNING BEFORE INCREASING
THIS AFTERNOON AND EVENING AS ANOTHER STORM BRINGS RAIN SHOWERS
AND THUNDERSTORMS TO THE REGION. THE HEAVIEST SHOWERS MAY CONTAIN
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWER ACTIVITY WILL DIMINISH WED NIGHT INTO THU MORNING WITH
DRIER WEATHER EXPECTED THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ003-004-076-241245-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
545 AM PDT TUE OCT 23 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM
PDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT ABOVE 4000 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT ABOVE 4000 FEET
THROUGH WEDNESDAY AFTERNOON.

SHOWER ACTIVITY WILL DIMINISH WED NIGHT INTO THU MORNING WITH
DRIER WEATHER EXPECTED THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Oct 23, 9:22 AM PDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
922 AM PDT TUE OCT 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     WATER SPOUT      10 WNW ORICK            41.34N 124.25W
10/23/2012                   PZZ450             CA   PARK/FOREST SRVC

            REDWOOD NATIONAL PARK RANGER REPORTED A LARGE WATER SPOUT
            APPROXIMATELY 10 MILES WEST OF THE MOUTH OF REDWOOD
            CREEK.

&&

STP
Local storm report, Oct 23, 2:07 PM PDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
207 PM PDT TUE OCT 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             3 SSW ARCATA ARPT       40.94N 124.12W
10/23/2012  E0.25 INCH       HUMBOLDT           CA   COCORAHS

            PEA SIZE HAIL MIXED WITH RAIN.

&&

STP

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 3:13 AM PDTSmall Craft AdvisoryEKA23 hr
Oct 23, 5:25 AM PDTWinter Weather AdvisoryEKA32 hr
Oct 23, 9:13 AM PDTSpecial Marine WarningEKA32 min
Oct 23, 1:20 PM PDTSpecial Marine WarningEKA25 min
Oct 23, 1:59 PM PDTSpecial Marine WarningEKA26 min
Oct 23, 3:51 PM PDTSpecial Marine WarningEKA39 min
Oct 23, 4:31 PM PDTSpecial Marine WarningEKA44 min
Oct 23, 4:40 PM PDTSpecial Marine WarningEKA35 min

Nearby

Special Marine Warnings in California, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.